Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 253, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 22, 1998, 6:54 AM CDT for St. Clair County, Vernon County, Missouri; Bourbon County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 1998, 6:54 AM CDT (11:54 UTC)
- Expired
- Jun 22, 1998, 8:00 AM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Bourbon County, KS, St. Clair County, MO, Vernon County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 7:05 AM CDT | Thunderstorm Wind 52 | Uniontown, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 12:30 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1942 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
937 WUUS1 KSGF 221155 RRA SVRSGF KSC011-MOC185-217-221300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 654 AM CDT MON JUN 22 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 800 AM CDT * AT 647 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 18 MILES NORTHWEST OF OSCEOLA TO 10 MILES NORTH OF NEVADA TO 5 MILES WEST OF FT SCOTT AND WAS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... OSCEOLA BY 715 AM FT SCOTT BY 700 AM NEVADA BY 720 AM IN ADDITION TO DAMAGING WINDS AND/OR LARGE HAIL...THESE STORMS ARE PRODUCING TORRENTIAL RAINFALL. FLASH FLOODING MAY OCCUR WITH LITTLE OR NO ADVANCED NOTICE. SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS. DG/JDG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:45 AM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 22, 2:45 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 AM CDT MON JUN 22 1998 WELL...SFC ANLYS HAS SFC LOW BTWN END AND P28 WITH WRMFNT FM HUT-MCI-STL. STRONG H8 MSTR CONVEREGENCE IS DENOTED BY BOTH ADAP AND PROFILER DATA. K INDEX IS IN THE MID 30S ACRS NRN CWA AND WITH WRMFNT ANCHORED ACRS N CWA...AND DUE TO 3 NIGHTS OF RAINFALL OVR NRN CWA A FFA IS NEEDED. ALREADY COORDINATED WITH TED FM STL ON THIS ISSUE. FCST PROB OF PD...POPS AND HOW HOT ON TUE-FRI... NO PCGRIDDS AVAILABLE TNGT. HOWEVER...GARP AND AFOS MODEL DATA GIVE NOD TO NGM. THIS IS HANDLING MCS DEVELOPMENT AS IT TRACKS TO NE ALONG HIGH THETA E AIR. LOOKS LIKE ANOTHER BATCH OF SHRA/TRW TNGT ACRS SAME AREA AND TO POINTS N. FFG IS VERY LOW ACRS NRN CWA AND BENTON/MORGAN AND MILLER COUNTIES FFG IS PROBABLY HALF OF WHAT IS INDICATED FOR 1/3/6 HRS. AS THE WRMFNT MOVES N THE HEAT AND OPPRESSIVE HUMIDITY WL MOVE IN RECOMMENDATIONS FOR TDY (FOR COORDINATION PURPOSES) JLN/SE KS...PARTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS AND THUNDERSTORMS. HIGH 90 TO 95. SOUTH WIND 10 TO 15 MPH. SGF/UNO...PARTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS AND THUNDERSTORMS. HIGH AROUND 90. SOUTH WIND 10 MPH. AIZ/JEF...PERIODS OF SHOWERS AND THUNDERSTORMS THIS MORNING THAN SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. HIGH IN THE MID 80S. SOUTH WIND 10 MPH. FFA FOR TDY... CCF SGF BG 090/070 092/073 094 0432- JLN BG 093/073 095/073 097 0432- GORDON
In the hours before
Special weather statement, Jun 22, 4:33 AM CDT, 2 hours 21 minutes before
MOZ079>080-089>092-094>095-221100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 433 AM CDT MON JUN 22 1998 ...IN MISSOURI... CHRISTIAN DADE DALLAS GREENE LAWRENCE POLK WEBSTER WRIGHT ...WIND GUSTS TO 45 MPH POSSIBLE THROUGH 6 AM... STRONG THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI HAVE ONCE AGAIN PRODUCE A STRONG OUTFLOW OF COOL WINDS. THIS GUST FRONT IS PRESENTLY LOCATED FROM HERMITAGE TO GREENFIELD AND IS MOVING TO THE SOUTHEAST AT 40 MPH. WHEN THE GUST FRONT MOVES THROUGH YOUR AREA...EXPECT SUSTAINED WINDS OF 20 TO 30 MPH FOR 3 TO 5 MINUTES WITH OCCASIONAL GUSTS TO 45 MPH. THIS GUST FRONT WILL BE ALONG A ELKLAND TO ASH GROVE TO MILLER BY 505 AM AND FROM MARSHFIELD TO SPRINGFIELD TO MT VERNON BY 525 AM. CAMPERS SHOULD TAKE NECESSARY PRECAUTIONS TO PROTECT YOUR LOVED ONES AND YOUR SUPPLIES. IF YOU HAVE LOOSE ITEMS AROUND YOUR HOME AND YARD TRY TO SECURE THEM. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION. GORDON
Special weather statement, Jun 22, 4:33 AM CDT, 2 hours 21 minutes before
MOZ079>080-089>092-094>095-221100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 433 AM CDT MON JUN 22 1998 ...IN MISSOURI... CHRISTIAN DADE DALLAS GREENE LAWRENCE POLK WEBSTER WRIGHT ...WIND GUSTS TO 45 MPH POSSIBLE THROUGH 6 AM... STRONG THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI HAVE ONCE AGAIN PRODUCE A STRONG OUTFLOW OF COOL WINDS. THIS GUST FRONT IS PRESENTLY LOCATED FROM HERMITAGE TO GREENFIELD AND IS MOVING TO THE SOUTHEAST AT 40 MPH. WHEN THE GUST FRONT MOVES THROUGH YOUR AREA...EXPECT SUSTAINED WINDS OF 20 TO 30 MPH FOR 3 TO 5 MINUTES WITH OCCASIONAL GUSTS TO 45 MPH. THIS GUST FRONT WILL BE ALONG A ELKLAND TO ASH GROVE TO MILLER BY 505 AM AND FROM MARSHFIELD TO SPRINGFIELD TO MT VERNON BY 525 AM. CAMPERS SHOULD TAKE NECESSARY PRECAUTIONS TO PROTECT YOUR LOVED ONES AND YOUR SUPPLIES. IF YOU HAVE LOOSE ITEMS AROUND YOUR HOME AND YARD TRY TO SECURE THEM. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION. GORDON
Special weather statement, Jun 22, 5:07 AM CDT, 1 hour 47 minutes before
MOZ079>080-089>092-094>095-221100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 507 AM CDT MON JUN 22 1998 ...IN MISSOURI... CHRISTIAN DADE DALLAS GREENE LAWRENCE POLK WEBSTER WRIGHT ...WIND GUSTS TO 45 MPH POSSIBLE THROUGH 6 AM... COOL OUTFLOW WINDS CONTINUE TO PUSH SOUTH WELL AHEAD OF STRONG THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI. THIS GUST FRONT OF COOL WINDS STRETCHES FROM BUFFALO TO WALNUT GROVE TO JUST NORTH OF MILLER. THIS CONTINUES TO MOVE SOUTHEASTWARD AT 40 MPH. WHEN THE GUST FRONT MOVES THROUGH YOUR AREA...EXPECT SUSTAINED WINDS OF 20 TO 30 MPH FOR 3 TO 5 MINUTES WITH OCCASIONAL GUSTS TO 45 MPH. THIS GUST FRONT WILL BE ALONG A MARSHFIELD TO SPRINGFIELD TO FREISTADTT LINE BY 530 AM. CAMPERS SHOULD TAKE NECESSARY PRECAUTIONS TO PROTECT YOUR LOVED ONES AND YOUR SUPPLIES. IF YOU HAVE LOOSE ITEMS AROUND YOUR HOME ANRD YARD TRY TO SECURE THEM. GORDON
Special weather statement, Jun 22, 5:07 AM CDT, 1 hour 47 minutes before
MOZ079>080-089>092-094>095-221100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 507 AM CDT MON JUN 22 1998 ...IN MISSOURI... CHRISTIAN DADE DALLAS GREENE LAWRENCE POLK WEBSTER WRIGHT ...WIND GUSTS TO 45 MPH POSSIBLE THROUGH 6 AM... COOL OUTFLOW WINDS CONTINUE TO PUSH SOUTH WELL AHEAD OF STRONG THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI. THIS GUST FRONT OF COOL WINDS STRETCHES FROM BUFFALO TO WALNUT GROVE TO JUST NORTH OF MILLER. THIS CONTINUES TO MOVE SOUTHEASTWARD AT 40 MPH. WHEN THE GUST FRONT MOVES THROUGH YOUR AREA...EXPECT SUSTAINED WINDS OF 20 TO 30 MPH FOR 3 TO 5 MINUTES WITH OCCASIONAL GUSTS TO 45 MPH. THIS GUST FRONT WILL BE ALONG A MARSHFIELD TO SPRINGFIELD TO FREISTADTT LINE BY 530 AM. CAMPERS SHOULD TAKE NECESSARY PRECAUTIONS TO PROTECT YOUR LOVED ONES AND YOUR SUPPLIES. IF YOU HAVE LOOSE ITEMS AROUND YOUR HOME ANRD YARD TRY TO SECURE THEM. GORDON
Special weather statement, Jun 22, 6:41 AM CDT, 13 minutes before
KSZ073-097-MOZ055>058-066>071-077>081-221745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 641 AM CDT MON JUN 22 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES... BARTON COUNTY MO BENTON COUNTY MO BOURBON COUNTY KS CAMDEN COUNTY MO CEDAR COUNTY MO CRAWFORD COUNTY KS DALLAS COUNTY MO HICKORY COUNTY MO LACLEDE COUNTY MO MARIES COUNTY MO MILLER COUNTY MO MORGAN COUNTY MO PHELPS COUNTY MO POLK COUNTY MO PULASKI COUNTY MO ST. CLAIR COUNTY MO VERNON COUNTY MO THE STORM PREDICTION CENTER IN OKLAHOMA CITY HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR AREAS GENERALLY NORTH OF A LINE FROM GIRARD KANSAS TO LAMAR TO BOLIVAR TO ROLLA. A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS STRETCHES ACROSS SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI. THIS ACTIVITY IS FORMING IN A VERY UNSTABLE AIRMASS ALONG A WARM FRONT POSITIONED ACROSS SOUTH CENTRAL MISSOURI. WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF NICKLES ARE POSSIBLE WITH THESE STORMS. IN ADDITION...TORRENTS OF HEAVY RAIN ARE POSSIBLE ALONG WITH INTERMITTENT CLOUDS TO GROUND LIGHTNING. DUE TO ALL OF THE HEAVY RAINFALL OVER THE PAST 72 HOURS...SOME FLOODING IS LIKELY ESPECIALLY OVER LOW WATER BRIDGES AND OTHER LOW WATER SPOTS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPM|ENT OF DANGEROUS THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE HAIL...AND SOMETIMES TORNADOES. GORDON
Special weather statement, Jun 22, 6:41 AM CDT, 13 minutes before
KSZ073-097-MOZ055>058-066>071-077>081-221745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 641 AM CDT MON JUN 22 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES... BARTON COUNTY MO BENTON COUNTY MO BOURBON COUNTY KS CAMDEN COUNTY MO CEDAR COUNTY MO CRAWFORD COUNTY KS DALLAS COUNTY MO HICKORY COUNTY MO LACLEDE COUNTY MO MARIES COUNTY MO MILLER COUNTY MO MORGAN COUNTY MO PHELPS COUNTY MO POLK COUNTY MO PULASKI COUNTY MO ST. CLAIR COUNTY MO VERNON COUNTY MO THE STORM PREDICTION CENTER IN OKLAHOMA CITY HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR AREAS GENERALLY NORTH OF A LINE FROM GIRARD KANSAS TO LAMAR TO BOLIVAR TO ROLLA. A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS STRETCHES ACROSS SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI. THIS ACTIVITY IS FORMING IN A VERY UNSTABLE AIRMASS ALONG A WARM FRONT POSITIONED ACROSS SOUTH CENTRAL MISSOURI. WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF NICKLES ARE POSSIBLE WITH THESE STORMS. IN ADDITION...TORRENTS OF HEAVY RAIN ARE POSSIBLE ALONG WITH INTERMITTENT CLOUDS TO GROUND LIGHTNING. DUE TO ALL OF THE HEAVY RAINFALL OVER THE PAST 72 HOURS...SOME FLOODING IS LIKELY ESPECIALLY OVER LOW WATER BRIDGES AND OTHER LOW WATER SPOTS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPM|ENT OF DANGEROUS THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE HAIL...AND SOMETIMES TORNADOES. GORDON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:01 AM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
| Jun 22, 7:37 AM CDT | Severe Thunderstorm Warning | SGF | Cedar | 38 min |
| Jun 22, 8:10 AM CDT | Flash Flood Warning | SGF | Hickory, St. Clair | 4 hr |
| Jun 22, 12:24 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.